NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, August 24, 2016
Two weeks ago I had my left upper rear five teath extracted. I started having shakes from my hands to my head shortly after a topical gell was applied to my gums which increased after the injections. Yesterday I had another seven extractions done and the reaction was even worse. My dentest even remarked why was I so nervous. They also kept me longer this time after the work. Last summer I had a head injury which required 12 stitches. I had to be held still by an assistant while the Dr stiched me up. A year prior about the same thing happened. I never thought much about it until now. Do I have a rare allergy to nonocain? Should I seek out another dentist who uses another method? Any advice appreciated as I`m to have six more extractions in two weeks. Thanks
This actually sounds like an anxiety reaction and not an allergic reaction. Your dentist should be able to confirm this. This is a common reaction and some people think they have it controlled but it can still affect them. This might be due to an added agent in the local anesthetic, adrenaline, just like your body produces during anxiety and stress, but if the reaction occurred with the topical anesthetic, that is not the case.
Sedation, like laughing gas at the dentist, can be very helpful. A mild anti-anxiety agent can also be prescribed. Discuss these options with your dentist.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University